Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 150, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 5:53 PM MDT for Fall River County, Oglala Lakota County, South Dakota. It was in force for 67 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 5:53 PM MDT (23:53 UTC)
- Expired
- Aug 6, 2021, 7:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Rapid City radar (KUDX), 102 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:56 PM MDT | TSTM WND GST 50 | 12 E Oelrichs, SD | |
| Aug 6, 6:28 PM MDT | TSTM WND GST 59 | 3 Ese Pine Ridge, SD | |
| Aug 6, 6:40 PM MDT | TSTM WND GST 64 | 9 Sw Batesland, SD | |
| Aug 6, 6:50 PM MDT | TSTM WND GST 64 | 9 Sw Batesland, SD | |
| Aug 6, 6:50 PM MDT | TSTM WND GST 67 | 5 Ne Porcupine, SD | |
| Aug 6, 6:56 PM MDT | TSTM WND GST 64 | 9 Sw Batesland, SD | |
| Aug 6, 7:05 PM MDT | TSTM WND GST 55 | 9 Sw Batesland, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -465 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WUUS53 KUNR 062353
SVRUNR
SDC047-102-070100-
/O.NEW.KUNR.SV.W.0150.210806T2353Z-210807T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
553 PM MDT Fri Aug 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Oglala Lakota County in southwestern South Dakota...
Southeastern Fall River County in southwestern South Dakota...
* Until 700 PM MDT.
* At 553 PM MDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Hay Canyon Butte to 4 miles
southwest of Prairie Winds Casino to 8 miles southwest of Slim
Butte, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Slim Butte around 605 PM MDT.
Oglala, Loneman, South Lakeside and Slim Buttes Housing around 610
PM MDT.
Other locations in the path of these severe thunderstorms include Dry
Wood Housing, Number 4, Calico, Manderson, Wounded Knee, Lonesome
Valley, Goose Neck Housing, Porcupine, Thunder Valley, Sharps Corner,
Evergreen, Porcupine Butte Housing, Kyle and Kyle North Route
Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4318 10348 4354 10214 4348 10214 4348 10211
4314 10211 4313 10208 4300 10209 4300 10318
TIME...MOT...LOC 2353Z 248DEG 43KT 4322 10313 4313 10304 4301 10306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn1 follow-up statement
165
WWUS53 KUNR 070021
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
621 PM MDT Fri Aug 6 2021
SDC047-070030-
/O.CAN.KUNR.SV.W.0150.000000T0000Z-210807T0100Z/
Fall River SD-
621 PM MDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FALL RIVER COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota. A Severe Thunderstorm Watch also remains
in effect until midnight MDT for southwestern South Dakota.
LAT...LON 4318 10301 4331 10300 4332 10298 4354 10214
4348 10214 4348 10211 4314 10211 4313 10208
4303 10208 4300 10209 4300 10280
TIME...MOT...LOC 0020Z 237DEG 29KT 4326 10283 4314 10261 4298 10236
$$
SDC102-070100-
/O.CON.KUNR.SV.W.0150.000000T0000Z-210807T0100Z/
Oglala Lakota SD-
621 PM MDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR OGLALA LAKOTA COUNTY...
At 620 PM MDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Dry Wood Housing to 2 miles
northeast of Number 4 to 4 miles southeast of Wolf Creek Housing,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wolf Creek Housing, Manderson, Wounded Knee, Wakpamni, Porcupine
Butte Housing, Porcupine, Batesland, Evergreen, Goose Neck
Housing, Lonesome Valley, Thunder Valley, Sharps Corner and Kyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4318 10301 4331 10300 4332 10298 4354 10214
4348 10214 4348 10211 4314 10211 4313 10208
4303 10208 4300 10209 4300 10280
TIME...MOT...LOC 0020Z 237DEG 29KT 4326 10283 4314 10261 4298 10236
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:23 PM MDT, 30 minutes earlier.
Area forecast discussion, Aug 6, 5:23 PM MDT, 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 516 PM MDT Fri Aug 6 2021 Multiple rounds of TSRA with local IFR conditions will move across the area this evening, some of which may contain 50kt wind gusts and large hail. The strongest activity will be done by 06z, but isolated/scattered storms will persist into Saturday. HZ/FU may pour into the area overnight with local MVFR conditions, but most locations will remain VFR through Saturday afternoon. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 13 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 6, 4:23 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
423 PM MDT Fri Aug 6 2021
WYZ055-058-062245-
Weston WY-Southern Campbell WY-
423 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern
Campbell and northwestern Weston Counties through 445 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Reno Junction, or 6 miles northeast of Wright,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Weston
and northeastern Campbell Counties to the northeast of Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4375 10545 4381 10552 4412 10527 4398 10502
TIME...MOT...LOC 2222Z 222DEG 32KT 4383 10542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SherburnSpecial weather statement, Aug 6, 4:31 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
431 PM MDT Fri Aug 6 2021
WYZ055-058-062300-
Weston WY-Southern Campbell WY-
431 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern
Campbell and west central Weston Counties through 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rochelle, or 22 miles east of Wright, moving east at
35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Weston and east central Campbell Counties to the east of Wright and
northwest of Clareton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4381 10514 4389 10513 4388 10469 4370 10470
TIME...MOT...LOC 2230Z 281DEG 30KT 4385 10506
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnSpecial weather statement, Aug 6, 5:08 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Rapid City SD 508 PM MDT Fri Aug 6 2021 WYZ056-057-062345- Wyoming Black Hills WY-Western Crook WY- 508 PM MDT Fri Aug 6 2021 ...A strong thunderstorm will impact portions of central Crook County through 545 PM MDT... At 507 PM MDT, trained weather spotters reported a strong thunderstorm 5 miles southeast of Carlile, or 18 miles west of Sundance, moving northeast at 45 mph. HAZARD...Half inch hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Devils Tower Junction around 515 PM MDT. Devils Tower National Monument around 520 PM MDT. Other locations in the path of this storm include Hulett. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northeastern Wyoming. && LAT...LON 4437 10472 4439 10480 4470 10470 4466 10433 TIME...MOT...LOC 2307Z 214DEG 37KT 4442 10475 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Sherburn
Local storm report, Aug 6, 5:13 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 SE COLONY 44.85N 104.12W
08/06/2021 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
MOSELocal storm report, Aug 6, 5:21 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 14 SSW PROVO 43.01N 103.94W
08/06/2021 E60 MPH FALL RIVER SD TRAINED SPOTTER
&&
MOSESpecial weather statement, Aug 6, 5:47 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Rapid City SD 547 PM MDT Fri Aug 6 2021 SDZ012-WYZ057-071-070015- Butte SD-Northeastern Crook WY-Wyoming Black Hills WY- 547 PM MDT Fri Aug 6 2021 ...A strong thunderstorm will impact portions of west central Butte and east central Crook Counties through 615 PM MDT... At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near Bear Lodge Campground, or 15 miles north of Sundance, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northwestern South Dakota...and northeastern Wyoming. && LAT...LON 4458 10434 4462 10442 4493 10415 4480 10386 TIME...MOT...LOC 2347Z 230DEG 40KT 4463 10435 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Sherburn
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:33 PM MDT | Special Weather Statement | UNR | Bennett, Jackson | 57 min |
| Aug 6, 1:52 PM MDT | Special Weather Statement | UNR | Custer | 23 min |
| Aug 6, 2:15 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| Aug 6, 2:24 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 36 min |
| Aug 6, 3:12 PM MDT | Special Weather Statement | UNR | 33 min | |
| Aug 6, 3:44 PM MDT | Special Weather Statement | UNR | 31 min | |
| Aug 6, 4:36 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 33 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.